more pain after gj tube placement

Hi there. I had a gj feeding tube placed 2 weeks ago and I am having a lot of pain especially when I breath in deep. The pain is under my rib cage around to the back and left shoulder. I saw my GI doctor today and had the T tacks removed. Hopefully, having these removed will help somewhat eventually. The pain is not new but is worse. An x-ray was taken today and the placement of the tubes appears to be good. I also have an outlet obstruction and a sluggish colon. Constipation has been a problem of mine for a long time but is getting worse. I am now on 24 mcg of Amitiza twice a day with Mrilax 2-4 times daily. Even with this i still need to use a Fleet enema to get things started. I got the feeding tube because I haven't been able to eat or drink enough. I had lost quite a bit of weight and kept getting dehydrated. The feeding tube is helping with this but not sure if the pain is worth it. I am now taking pain meds, which cause constipation. It seems as though every time i try something to help one problem it aggrivates another one. Today my Gi doctor had mentioned that one day an ileostomy may be needed.

I would appreciate any thoughts on this matter. Thank you.

Report post

5 replies. Join the discussion

Hello,
Just food for thought, suggest a chest x-ray because your having shortness of breath. You could have low lung volume, also know as atelectasis or you could have pneumonia. Pain medication is a double edge sword, gets rid of pain but cuases constipation, dependence and immobility, which in turn causes everything else to start failing. I hope for your sake your pain gets under control so you can have some kind of life - until then hang in there.

Report post

Hi I have had 2 GI tubes placed before and pain after getting them is totally normal I know of may other patient who have had it done and they say it is painful also. Doctors for some reason say it is uncomfortable,but no its painful. getting the ancors or the Ts out shout help a lot...the pain will go away. ok on to your colon. you may have a undiagnosed motility problem and you should get that checked out because a iliostomy bag is a huge deal. really think hard on that one

Report post

When I had mine placed I had a lot of pain. After they did a ct, they found I had a hematoma. X-ray will not show this. I also had a buried bumper at one time which will cause pain.
Jo

Report post

Thank you so much for your kind words. I had an x-ray done which showed that the tube is where it is supposed to be. I had the T tacks removed on Wednesday and hav had some pain relief. I'm going to give things awhile to settle down and continue to take the pain medication. Thanks again you were very helpful

Report post

Epaglia- I just wanted to add to cloverhoney65's comment on narcotics. I am 26 and have been taking narcotics since I was 19. One thing you have to know with narcotics is that it really is a double edged sword! One one hand it helps with pain relief, on the other it causes alot of other issues. Issues like constipation, which you know, tolerance and dependence. One thing to really think about is that if you decide to start taking them and take them for a few months or longer, your body will become dependant on them! Meaning if you stop taking them you will experience withdrawal symptoms. If you are on them longer than a few months and want to go off of them you have to wean off, but this process isn't easy and more than likely you will experience some mild to moderate withdrawal symptoms such as restless legs, irritability, itchiness, trouble sleeping, an other symptoms. And of course the other issue is tolerance which means you will always need to increase your dose after a certain amount of time in order to mantain the same amount of pain relief. I know I probably sound like I'm against narcotics, I'm not, I just want tamale sure you know what you're getting into as it will effect your life! However with that said, pain is pain, and pain can be one of the worst things ever, hence me being on them myself! Hope everything works out, that your pain lessens drastically from having you gj-tube and that you won't need the painkillers! Let us know how you feel in awhile and if the tube ends up being worth it! Good luck and hopefully better days!
~ Brandi

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support AGMD

Help the Association of Gastrointestinal Motility Disorders reach its goals and support people like yourself by making a donation today.

Donate to the Association of Gastrointestinal Motility Disorders

Advertisement

Advertisement

Discussion topics

Helpful links from AGMD

Community leaders